Korean J Hepatol > Volume 15(4); 2009 > Article
The Korean Journal of Hepatology 2009;15(4): 517-523.
doi: https://doi.org/10.3350/kjhep.2009.15.4.517
A case of acute cholestatic hepatitis induced by Corydalis speciosa Max.
Hyun Seok Kang , Hyuk Soon Choi , Tae Jung Yun , Kwang Gyun Lee , Yeon Seok Seo , Jong Eun Yeon , Kwan Soo Byun , Soon Ho Um , Chang Duck Kim , Ho Sang Ryu
Department of Internal Medicine, Korea University College of Medicine, Seoul, Korea
ABSTRACT
Herbs are widely used as treatments for various symptoms. However, several herbs have been reported to be inducers of liver injury. We report herein a case of hepatotoxicity induced by Corydalis speciosa Max. A 37-year-old male complained of jaundice and mild abdominal discomfort. A thorough history was taken, and laboratory investigation, diagnostic imaging studies, and percutaneous liver biopsy sampling were conducted to determine the cause of liver injury. An accurate cause was not revealed. We administered supportive management for acute cholestatic hepatitis of unknown origin, after which his symptoms disappeared and serum aminotransferase levels decreased gradually to near normal levels. However, at 2 months after discharge, the symptoms and the elevation of aminotransferase levels recurred. At that time he told us that he had repeatedly but unintentionally eaten a herb called “Hwang-geun cho”(Corydalis speciosa Max.). Thus, we diagnosed his case as herbal hepatotoxicity. (Korean J Hepatol 2009;15:517-523)
KeyWords: Hepatitis, Toxic: Plants, Medicinal: Cholestasis, Intrahepatic: Biopsy, Needle

Editorial Office
The Korean Association for the Study of the Liver
Room A1210, 53 Mapo-daero(MapoTrapalace, Dowha-dong), Mapo-gu, Seoul, 04158, Korea
TEL: +82-2-703-0051   FAX: +82-2-703-0071    E-mail: kasl@kams.or.kr
Copyright © The Korean Association for the Study of the Liver.         
COUNTER
TODAY : 829
TOTAL : 1045159
Close layer